Family Safety Attorneys - Lawyers Dedicated to Child Safety
Urgent Child Safety Alerts
Highest Law Firm Peer Rating

Million Dollar Advocates Forum Members

SuperLawyers of Missouri


Bookmark and Share
The Onder Law Firm - Child and Family Safety Attorneys

Infant Methemoglobinemia Deaths from Benzocaine Products Possibly Misdiagnosed as SIDS

Benzocaine isn't the cause of SIDS, but there is a definite history of methemoglobinemia being misdiagnosed as SIDS and of methemoglobinema being induced after a topical benzocaine-based over-the-counter medication was applied. The symptoms of methemoglobinemia, especially after the hours of crying often associated with teething pain, could have easily appeared to have been a child in pain realizing relief and drifting off to sleep.

Methemoglobinemia and SIDS

Medical studies have questioned if methemoglobinemia deaths were being attributed to other causes since the mid-1980's. Methemoglobin levels are known to rise after death, and thus elevated methemoglobin levels have been ingnored in many cases. A 2005 death of an infant was attributed to SIDS but later determined to be methemoglobinemia induced by an over the counter benzocaine-based medication.

Benzocaine Methemoglobinemia Symptoms in Children

The FDA has warned of potential fatal side effects from over-the-counter medications containing benzocaine because of their potential to cause life-threatening methemoglobinemia, but even side effects that are not fatal may have life-long debilitating consequences should the brain and organs become oxygen-starved for a prolonged period, such as delayed brain development, seizures and even mental retardation.

Initial symptoms of benzocaine-induced methemoglobinemia may include the following:

  • Decreased Alertness
  • Fatigue or Lack of Energy
  • Increased Salivation
  • Loss of Conciousness
  • Convulsions
  • Cyanosis - Skin, Lips and Fingernails May Turn Blue (see Blue Baby Syndrome below)

The initial symptoms may seem to indicate that the medication is working, providing a teething child with relief after hours of crying, when it is possible that a life-threatening event is taking place. This, coupled with the fact that most parents are completely unaware that this danger from using these medications exists has created what the FDA calls "grave cause for concern". In adults, these symptoms will also include headache, rapid heart rate and shortness breath, which give a much greater indicator that something has gone wrong and the user is experiencing severe Orajel side effects that require immediate medical attention.

Blue Baby Syndrome, Benzocaine and Methemoglobinemia

Methemeoglobinemia is often referred to as "blue baby syndrome" when it occurs in infants, due to the fact that the baby may have a blue tint to the skin as oxygen is deprived. The FDA Benzocaine Warning specifically referenced the dangers of using products containing benzocaine for teething in children of ages two and younger. Eleven of the 21 deaths reported after using an OTC benzocaine gel or liquid were children just two years old or less, who were given the benzocaine medication for teething. The FDA has recommended that OTC medications containing benzocaine, such as Baby Orajel, not be given to children under the age of two except under the advice and supervision of a healthcare professional. The FDA also warns that methomoglobinemia symptoms may not always be evident and even if the child has not had a reaction to previous benzocaine uses, this life-threatening condition could still occur after subsequent dosages. Methemoglobinemia after using a product with benzocaine can also occur in adults.